Journal of the Mathematical Society of Japan

On the enhancement to the Milnor number of a class of mixed polynomials

Kazumasa INABA

Full-text: Open access


The enhancement to the Milnor number is an invariant of the homotopy classes of fibered links in the sphere $S^{2n-1}$ and belongs to $\mathbb{Z}/r\mathbb{Z}$, where $r=0$ if $n=2$ and $r=2$ if $n=2$. Mixed polynomials are polynomials in complex variables $z_1,\dots,z_n$ and their conjugates $\bar{z}_1,\dots,\bar{z}_n$. M. Oka showed that mixed polynomials have Milnor fibrations under the strongly non-degeneracy condition. In this present paper, we study fibered links which are defined by a certain class of mixed polynomials which admit Milnor fibrations and show that any element of $\mathbb{Z}/r\mathbb{Z}$ is realized by the enhancement to the Milnor number of such a fibered link.

Article information

J. Math. Soc. Japan, Volume 66, Number 1 (2014), 25-36.

First available in Project Euclid: 24 January 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14J17: Singularities [See also 14B05, 14E15]
Secondary: 37C27: Periodic orbits of vector fields and flows 58K45: Singularities of vector fields, topological aspects

mixed polynomial enhanced Milnor number fibered link


INABA, Kazumasa. On the enhancement to the Milnor number of a class of mixed polynomials. J. Math. Soc. Japan 66 (2014), no. 1, 25--36. doi:10.2969/jmsj/06610025.

Export citation


  • J. L. Cisneros-Molina, Join theorem for polar weighted homogeneous singularities, In: Singularities II, (eds. J.-P. Brasselet, J. L. Cisneros-Molina, D. Massey, J. Seade and B. Teissier), Contemp, Math., 475, Amer. Math. Soc., Providence, RI, 2008, pp.,43–59.
  • A. H. Durfee, Fibered knots and algebraic singularities, Topology, 13 (1974), 47–59.
  • D. Eisenbud and W. Neumann, Three-Dimensional Link Theory and Invariants of Plane Curve Singularities, Ann. of Math. Stud., 110, Princeton University Press, Princeton, NJ, 1985.
  • Y. Eliashberg, Classification of overtwisted contact structures on 3-manifolds, Invent. Math., 98 (1989), 623–637.
  • E. Giroux, Géométrie de contact: de la dimension trois vers les dimensions supérieures, In: Proceedings of the International Congress of Mathematicians. Vol.,II, Beijing, 2002, (eds. L. Tatsien), Higher Ed. Press, Beijing, 2002, pp.,405–414.
  • S.-T. Hu, Homotopy Theory, Pure Appl. Math. (Amst.), 8, Academic Press, New York, London, 1959.
  • M. Ishikawa, On the contact structure of a class of real analytic germs of the form $f\bar{g}$, In: Singularities–Niigata-Toyama 2007, (eds. J.-P. Brasselet, S. Ishii, T. Suwa and M. Vaquie), Adv. Stud. Pure Math., 56, 2009, pp.,201–223.
  • R. Jacoby, One-parameter transformation groups of the three-sphere, Proc. Amer. Math. Soc., 7 (1956), 131–142.
  • L. H. Kauffman and W. D. Neumann, Products of knots, branched fibrations and sums of singularities, Topology, 16 (1977), 369–393.
  • J. Milnor, Singular Points of Complex Hypersurfaces, Ann. Math. Stud., 61, Princeton University Press, Princeton, NJ, 1968.
  • W. Neumann and L. Rudolph, Unfoldings in knot theory, Math. Ann., 278 (1987), 409–439.
  • W. Neumann and L. Rudolph, The enhanced Milnor number in higher dimensions, In: Differential Topology, Siegen, Germany, 1987, (ed. U. Koschorke), Lecture Notes in Math., 1350, Springer-Verlag, 1988, pp.,109–121.
  • W. Neumann and L. Rudolph, Difference index of vectorfields and the enhanced Milnor number, Topology, 29 (1990), 83–100.
  • M. Oka, Topology of polar weighted homogeneous hypersurfaces, Kodai Math. J., 31 (2008), 163–182.
  • M. Oka, Non-degenerate mixed functions, Kodai Math. J., 33 (2010), 1–62.
  • A. Pichon, Real analytic germs $f\bar{g}$ and open-book decompositions of the 3-sphere, Internat. J. Math., 16 (2005), 1–12.
  • A. Pichon and J. Seade, Fibred multilinks and singularities $f\bar{g}$, Math. Ann., 342 (2008), 487–514.
  • M. A. S. Ruas, J. Seade and A. Verjovsky, On real singularities with a Milnor fibration, In: Trends in Singularities, (eds. A. Libgober and M. Tibăr), Trends Math., Birkhäuser, Basel, 2002, pp.,191–213.
  • L. Rudolph, Isolated critical points of mappings from ${\bf R}^{4}$ to ${\bf R}^{2}$ and a natural splitting of the Milnor number of a classical fibered link. Part 1: Basic theory; examples, Comment. Math. Helv., 62 (1987), 630–645.
  • J. Seade, Fibred links and a construction of real singularities via complex geometry, Bol. Soc. Brasil. Mat. (N.S.), 27 (1996), 199–215.
  • J. Seade, On the Topology of Isolated Singularities in Analytic Spaces, Progr. Math., 241, Birkhäuser Verlag, Basel, 2006.
  • W. P. Thurston and H. E. Winkelnkemper, On the existence of contact forms, Proc. Amer. Math. Soc., 52 (1975), 345–347.